Hail, Orange
- When
- May 9, 11:01 PM CST
- Where
- Orange County, 1.79 mi W of Orange
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.100, -93.760
Nickel sized hail was reported with a passing storm.
A north to northwest flow with multiple short waves traveling across the area kicked off severe weather in Southeast Texas. High winds, hail, and heavy rain was reported during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A north to northwest flow with multiple short waves traveling across the area kicked off severe weather in Southeast Texas. High winds, hail, and heavy rain was reported during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 9, 9:24 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1024 PM CDT THU MAY 9 2013 .UPDATE...NEW SEVERE THUNDERSTORM WATCH OUT FOR THE AREA PRIMARILY ALONG AND NORTH OF I-10. WATCH IN EFFECT UNTIL 4 AM. DID REISSUE WCN WHICH ORIGINALLY INCLUDED LOWER ST MARTIN. DESPITE RATHER VIGOROUS LOOKING THUNDERSTORMS ON RADAR...ACTIVITY HAS BEEN RELATIVELY WELL BEHAVED. HEAVY RAINS AND EXTREME AMOUNTS OF CLOUD TO GROUND LIGHTNING HAVE BEEN THE RULE. CONTINUE TO ANTICIPATE ONGOING CONVECTION TO BUILD FURTHER SOUTH OVER THE NEXT FEW HOURS. CURRENT POPS LOOK GOOD AT THIS TIME. NO UPDATE COMING. && MARCOTTE && .PREV DISCUSSION... /ISSUED 411 PM CDT THU MAY 9 2013/ DISCUSSION...CAPPING HAS HELD ACROSS THE FORECAST AREA AND NO MORE THAN A FEW LIGHT SHOWERS OR SPRINKLES CURRENTLY ACROSS THE FORECAST AREA. MAIN CONVECTIVE ACTIVITY IS NOW OVER CENTRAL TEXAS IN THE FORM OF A BROKEN LINE OF SHOWERS AND STRONG THUNDERSTORMS MOVING RAPIDLY EAST. A SEVERE THUNDERSTORM WATCH IS IN PLACE FOR THIS AREA...AND MAY BE SEEING ANOTHER WATCH FURTHER EAST THAT MAY IMPACT THE WESTERN PORTION OF THE AREA. OTHERWISE... MID-TEXAS ACTIVITY ASSOCIATED WITH A WELL DEFINED SHORTWAVE TROF. CONVECTION CURRENTLY ALIGNED ALONG A ZONE OF LOW LEVEL CONVERGENCE MOVING ALONG WITH AFOREMENTIONED FEATURE. LATEST HIGH-RES MODELS...BACKED UP BY MOST OF THE GLOBAL MODELS...SUGGESTING CONVECTION TO BE MAINTAINED THROUGH THE OVERNIGHT HOURS AS IT TRACKS EAST...WHILE CONTINUING A SOUTHWARD DEVELOPMENT. THUS HAVE BUMPED UP POPS FOR THE ENTIRE AREA TO 70 PERCENT. SPC CURRENTLY CARRYING THE AREA UNDER A SLIGHT RISK OF SEVERE...AND HAS JUST NOW ISSUED A SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. DAMAGING HAIL AND WINDS WILL BE TH PRIMARY THREAT BUT CANNOT TOTALLY RULE OUT AN ISOLATED TORNADO. SOMEWHAT MORE CHALLENGING FOR FRIDAYS FORECAST. AT THIS TIME WILL CARRY CHANCE POPS FOR THE MORNING HOURS IN THE WAKE OF THE THIS INITIAL SHORTWAVE ENERGY. BUMPED RAIN CHANCES BACK UP TO LIKELY THROUGH THE AFTERNOON HOURS WITH SHORTWAVE ENERGY CONTINUING TO MIGRATE ACROSS THE AREA DURING MAX HEATING AND DESTABILIZATION. RAIN CHANCES THEN CONTINUE INTO SATURDAY WITH APPROACH OF NORTHERN STREAM TROF ALONG WITH AN ASSOCIATED COLD FRONT. SPC CONTINUES THE AREA UNDER A SLIGHT RISK FOR FRIDAY. SOMEWHAT COOLER AND MUCH DRIER AIR WILL THEN BECOME REESTABLISHED OVER THE AREA THROUGH THE FIRST HALF OF THE NEW WEEK. NEXT RAIN CHANCE ARRIVES THURSDAY. MARINE...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED THROUGH THE REMAINDER OF THE WEEK AS A SERIES OF DISTURBANCES ALOFT MOVE ACROSS THE REGION. A COLD FRONT WILL ADVANCE ACROSS THE NORTHWEST GULF SATURDAY...BRINGING A GRADUAL END TO RAINS WHILE WINDS RETURN TO NORTHERLY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 69 81 68 76 65 / 70 70 50 50 20 KBPT 70 78 67 77 65 / 70 70 50 50 20 KAEX 68 82 65 76 61 / 70 70 50 40 20 KLFT 70 81 67 78 65 / 70 70 50 50 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 523 PM CDT THU MAY 9 2013 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 102230- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 523 PM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TONIGHT A SEVERE THUNDERSTORMS WATCH IS IN EFFECT FOR THE SOUTHEAST TEXAS AND PARTS OF SOUTHWEST LOUISIANA UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS LIKELY THROUGH THE END OF THE WORK WEEK ...AS TRAVELING DISTURBANCES ALOFT CONTINUE TO IMPACT THE REGION. A COLD FRONT WILL TRAVEL SOUTH AND EAST THROUGH THE FORECAST AREA ON SATURDAY...WITH RAIN COMING TO AN END ON SUNDAY. T .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GMZ430-432-435-450-452-455-470-472-475-102230- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 523 PM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL ENTER THE WESTERN COASTAL SEGMENT BY EARLY MORNING SATURDAY...TRAVELING THROUGH THE REMAINDER OF THE COASTAL WATERS BY MIDMORNING SATURDAY. RAIN WILL BE COMING TO AN END WITH PASSAGE OF COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 PM CDT THU MAY 9 2013
TXZ180-259-100115-
NORTHERN JASPER TX-TYLER TX-
718 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
815 PM CDT...
AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 18 MILES NORTH OF CHESTER TO 38
MILES SOUTHWEST OF CHESTER...MOVING EAST AT 30 MPH.
* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ROCKLAND AND COLMESNEIL BY 810 PM...
WOODVILLE BY 815 PM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3106 9457 3104 9445 3109 9421 3056 9452
3056 9456 3101 9467
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
839 PM CDT THU MAY 9 2013
LAZ030-TXZ180-259-260-100245-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-BEAUREGARD LA-
839 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH UNTIL
945 PM CDT...
AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF EBENEZER TO
15 MILES SOUTHWEST OF CALL...MOVING EAST AT 25 MPH.
* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
MT. UNION AND MAGNOLIA SPRINGS BY 850 PM...
KIRBYVILLE AND JASPER BY 905 PM...
BROWNDELL AND ROGANVILLE BY 910 PM...
TROUT CREEK BY 915 PM...
OLD SALEM AND HARRISBURG BY 920 PM...
JAMESTOWN BY 925 PM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3053 9361 3052 9410 3108 9427 3112 9405
3114 9404 3116 9395 3117 9381SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 949 PM CDT THU MAY 9 2013 LAZ027-030-031-TXZ260-100345- NORTHERN NEWTON TX-BEAUREGARD LA-ALLEN LA-VERNON LA- 949 PM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN AND VERNON PARISHES UNTIL 1045 PM CDT... AT 948 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS FROM 15 MILES WEST OF LEESVILLE TO 17 MILES SOUTHWEST OF MERRYVILLE...MOVING EAST AT 35 MPH. * THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BIVENS AND BURR FERRY BY 955 PM... JUNCTION BY 1000 PM... SINGER AND NEW LLANO BY 1015 PM... ROSEPINE AND DE RIDDER BY 1020 PM... TULLA AND FORT POLK BY 1025 PM... LONGVILLE BY 1030 PM... THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3121 9296 3056 9309 3054 9371 3120 9355
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1011 PM CDT THU MAY 9 2013
LAZ027-030-TXZ180-201-259>262-100415-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
BEAUREGARD LA-VERNON LA-SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
1011 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON AND
TYLER COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND
VERNON PARISHES UNTIL 1115 PM CDT...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
BROKEN LINES OF STRONG THUNDERSTORM...MOVING EAST AT 40 MPH...THROUGH
THE AREA
* THE STRONG THUNDERSTORMS WILL BE NEAR...
TOWN BLUFF...
SPURGER AND FRED...
BROWNDELL...
MAGNOLIA SPRINGS AND JASPER...
HARRISBURG AND MT. UNION...
ROGANVILLE...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM FRIDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3106 9436 3112 9405 3114 9404 3117 9390
3118 9363 3117 9358 3122 9355 3123 9349
3051 9370 3051 9451SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1053 PM CDT THU MAY 9 2013
LAZ027-028-030-031-TXZ260-262-100445-
NORTHERN NEWTON TX-RAPIDES LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
SOUTHERN NEWTON TX-
1053 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...ALLEN AND VERNON PARISHES
UNTIL 1145 PM CDT...
AT 1050 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
BROKEN LINES OF STRONG THUNDERSTORMS...MOVING EAST AT 35 MPH ACROSS
THE AREA.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM FRIDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3138 9274 3053 9288 3051 9373 3129 9350
3128 9345 3129 9344PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL 5 NW SINGER 30.71N 93.47W
05/09/2013 E1.00 INCH BEAUREGARD LA LAW ENFORCEMENT
&&
MMARCOTTThe Lake Charles radar (KLCH), 52 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
3 hail, 3 flash flood. Local standard time, as filed.
Nickel sized hail was reported with a passing storm.
Quarter sized hail was reported in Orange with a passing storm.
Multiple rounds of heavy rainfall caused saturated ground that gave way to flash flooding. Streets and cars were flooded in the north end of Beaumont.
Penny sized hail was reported near China via facebook.
Multiple rounds of heavy rainfall caused saturated ground that gave way to flash flooding. A neighborhood flooded in Lumberton with 2 homes taking on water.
Multiple rounds of heavy rainfall caused saturated ground that gave way to flash flooding. Several roads were flooded and closed around Bridge City and Vidor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451409, 451410, 451404, 451411, 451407, 451408.